North Dakota, 2014

Flash Flood and Hail in North Dakota, May 23, 2014

May 23, 2014 · NWS BIS · 8 events in 2 counties and zones

Scattered thunderstorms developed across south central and southeastern North Dakota during the late afternoon and evening hours. Some storms became severe and produced large hail, damaging winds, and very heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms developed across south central and southeastern North Dakota during the late afternoon and evening hours. Some storms became severe and produced large hail, damaging winds, and very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 1:55 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 1:55 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT FRI MAY 23 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 255 PM CDT FRI MAY 23 2014

MAIN FORECAST CONCERNS ARE CONVECTIVE POTENTIAL...TIMING AND
PLACEMENT. VIS IMAGERY CONTINUES TO SHOW CU FIELD DEVELOPING
ACROSS SOUTHEAST CWA IN AREA OF DEWPOINTS AROUND 60F. A FEW
LIGHTNING STRIKES TO OUR EAST IN FGF CWA. MODELS CONTINUE TO
INDICATE BEST POTENTIAL FOR THIS AFTERNOON AND EVENING ACROSS
JAMES VALLEY REGION. WILL CONTINUE TO COVER WITH LOW POPS DUE TO
ISOLATED/SCATTERED NATURE OF EXPECTED CONVECTION. PLENTIFUL
INSTABILITY IN PLACE WITH LATEST SPC MESO ANALYSIS SHOWING
1500-2500 J/KG SURFACE BASED INSTABILITY NUDGING INTO SOUTH
CENTRAL ND ALTHOUGH AS PREVIOUSLY MENTIONED SHEAR IS LIMITED WITH
BEST 0-6KM SHEAR VALUES OF 20-25KTS ACROSS SOUTHEAST. ANY
CONVECTION THAT DEVELOPS SHOULD DIMINISH BY MID EVENING.

INSTABILITY REMAINS IN PLACE ON SATURDAY WHILE SHORTWAVE IN
SOUTHWEST FLOW AND ASSOCIATED SURFACE FRONT APPROACH BY AFTERNOON.
DIFFICULT TO PIN DOWN EXACT PLACEMENT FOR STORMS ON SATURDAY SO
WILL CONTINUE TO CARRY CHANCE POPS MOST LOCATIONS. SPC HAS WESTERN
ND IN /SEE TEXT/ DISCUSSION FOR POSSIBILITY OF A COUPLE
STRONG/SEVERE STORMS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 255 PM CDT FRI MAY 23 2014

A MID LEVEL SHORTWAVE CIRCULATING AROUND THE CLOSED UPPER LOW IN THE
FOUR CORNERS WILL PEEL OFF AND GET ABSORBED IN THE NORTHERN STREAM
FLOW. THIS SHORTWAVE WILL CROSS INTO SOUTHWEST NORTH DAKOTA SATURDAY
NIGHT AS IT SLIDES OVER A LEE SIDE LOW IN EASTERN MONTANA. IN DOING
SO EXPECT THIS TO BECOME THE FOCUS FOR SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT INTO SUNDAY AS THE LEE SIDE TROUGH BECOMES A COLD
FRONT AND MOVES EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA. ALONG
THE FRONT...THE STRONGEST 0-6KM SHEAR OF 30KT TO 35KT IS FORECAST TO
LINE UP WITH BULLS EYE OF THE MOST UNSTABLE CAPE. THE GFS IS
SLIGHTLY SLOWER WITH THE ADVANCING COLD FRONT SUNDAY...BEING WEST OF
BISMARCK AT 18Z...WHILE THE NAM AND ECMWF ALREADY HAVE THE FRONT
JUST EAST OF BISMARCK. DEPENDING ON WHERE THE FRONT ACTUALLY ENDS UP
WILL DETERMINE HOW FAR WEST THE LIKELY POPS AND POTENTIAL FOR SEVERE
THUNDERSTORMS WILL EXTEND. THERE ARE SOMEWHAT STRONGER SHEAR VALUES
BEHIND THE FRONT BUT INSTABILITY PARAMETERS ARE ALSO WEAKER. WILL
CONTINUE WITH THE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT WITH SCATTERED SHOWERS BEHIND THE
FRONT. MODELS DEPICT A DRY AFTERNOON IN THE FAR WEST WHICH WILL
GRADUALLY PROPAGATE ACROSS CENTRAL NORTH DAKOTA SUNDAY EVENING/NIGHT
AS THE COLD FRONT AND SHORTWAVE SHIFT EAST SUNDAY EVENING.

ON MONDAY...THE GEM/ECMWF SHOW A FLATTER HEIGHT FIELD VERSUS THE GFS
WHICH HAS A MORE AMPLIFIED H7-H5 RIDGE IN PLACE KEEPING ANY THREAT
OF SHOWERS OR THUNDERSTORMS FROM ENTERING THE WEST UNTIL AFTER 00Z
TUESDAY. MEMORIAL DAY STILL LOOKS DRY THROUGH THE EARLY EVENING AND
WILL CONTINUE THIS TREND IN THE GRIDDED FORECAST AS THE PREVIOUS
FORECAST HAD.

MONDAY NIGHT INTO WEDNESDAY...A SOUTHWEST FLOW IS THE
DOMINANT UPPER AIR PATTERN ACROSS WESTERN AND CENTRAL NORTH DAKOTA
WITH A SERIES OF SHORTWAVES RIDING THROUGH. DAILY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT WESTERN
AND CENTRAL NORTH DAKOTA DURING THIS TIME.

BEYOND WEDNESDAY...THE LATEST GFS WANTS TO BUILD A HIGHLY AMPLIFIED
RIDGE INTO NORTH DAKOTA THURSDAY THROUGH SATURDAY. THE ECMWF BRIEFLY
SHOWS THIS FOR WEDNESDAY NIGHT INTO THURSDAY THEN SHIFTS IT EAST
WITH A RETURN TO AN UNSETTLED WEATHER BY THURSDAY. PLENTY OF
UNCERTAINTY AS TO WHETHER OR NOT A BRIEF BREAK IN THUNDERSTORM
CHANCES OCCURS OR WILL IT BE MORE OF AN EXTENDED BREAK. HIGH
TEMPERATURES WILL BE IN THE 70S THROUGH WEDNESDAY WITH POSSIBLE 80S
IF THE RIDGE TAKES SHAPE AND DOMINATES TOWARD THE END OF THE
EXTENDED. OVERNIGHT LOWS ARE FORECAST MAINLY IN THE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1258 PM CDT FRI MAY 23 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
MAINLY...SOUTH AND EAST...INCLUDING KDIK...KBIS...AND KMJS. BRIEF
REDUCTIONS BELOW VFR WOULD BE POSSIBLE IF ANY LOCATIONS ARE
DIRECTLY AFFECTED BY THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JNS
LONG TERM...KS
AVIATION...JNS
Hazardous weather outlook, May 23, 2:10 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT FRI MAY 23 2014

NDZ004-012-242015-
BOTTINEAU-MCHENRY-
310 PM CDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE...
BANTRY...AND TOWNER...AND FOR THE WILLOW CREEK NEAR WILLOW CITY.

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. A FEW
STRONGER STORMS ARE POSSIBLE THIS AFTERNOON...WITH HAIL UP TO A
HALF INCH POSSIBLE. THE OVERALL SEVERE WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. THUNDERSTORMS WILL
BECOME LIKELY SATURDAY NIGHT INTO SUNDAY. A FEW OF THESE STORMS
COULD BE STRONG TO SEVERE ON SUNDAY. THE MAIN THREATS WOULD BE
LARGE HAIL AND DAMAGING WINDS. THE CHANCE OF THUNDERSTORMS RETURNS
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051-
242015-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
310 PM CDT FRI MAY 23 2014 /210 PM MDT FRI MAY 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR A LATE NIGHT THUNDERSTORM. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. THUNDERSTORMS WILL
BECOME LIKELY SATURDAY NIGHT INTO SUNDAY. A FEW OF THESE STORMS
COULD BE STRONG TO SEVERE ON SUNDAY. THE MAIN THREATS WOULD BE
LARGE HAIL AND DAMAGING WINDS. THE CHANCE OF THUNDERSTORMS RETURNS
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

JNS/KS

In the hours before

Special weather statement, May 23, 2:23 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT FRI MAY 23 2014

NDZ037-232130-
STUTSMAN-
323 PM CDT FRI MAY 23 2014

...SPECIAL WEATHER STATEMENT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELDRIDGE...OR 6 MILES WEST OF JAMESTOWN...
MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...WILL ACCOMPANY
THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCHANAN...
  SPIRITWOOD LAKE...
  COURTENAY...
  SPIRITWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4673 9866 4696 9899 4732 9856 4728 9845
      4699 9846 4698 9844
TIME...MOT...LOC 2023Z 223DEG 26KT 4697 9879

SIMOSKO
Special weather statement, May 23, 2:34 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT FRI MAY 23 2014

NDZ037-232130-
STUTSMAN-
334 PM CDT FRI MAY 23 2014

...SPECIAL WEATHER STATEMENT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BUCHANAN...OR 6 MILES
NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCHANAN...
  SPIRITWOOD LAKE...
  COURTENAY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 4686 9879 4700 9896 4728 9851 4716 9846
      4698 9847
TIME...MOT...LOC 2034Z 232DEG 19KT 4698 9877

SIMOSKO
Special weather statement, May 23, 2:44 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT FRI MAY 23 2014

NDZ037-048-232145-
LA MOURE-STUTSMAN-
344 PM CDT FRI MAY 23 2014

...SPECIAL WEATHER STATEMENT...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
BUCHANAN TO MONTPELIER...AND MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  JAMESTOWN...
  SPIRITWOOD LAKE...
  YPSILANTI...
  SPIRITWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

LAT...LON 4657 9864 4706 9885 4724 9847 4715 9845
      4699 9846 4698 9843 4667 9843
TIME...MOT...LOC 2044Z 234DEG 19KT 4703 9869 4671 9856

SIMOSKO
Special weather statement, May 23, 2:52 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT FRI MAY 23 2014

NDZ037-048-232145-
LA MOURE-STUTSMAN-
352 PM CDT FRI MAY 23 2014

...SPECIAL WEATHER STATEMENT...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YPSILANTI TO
MONTPELIER TO NORTONVILLE...AND MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...WILL
ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MONTPELIER...
  ADRIAN...
  YPSILANTI...
  SPIRITWOOD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

LAT...LON 4644 9880 4667 9872 4687 9873 4698 9843
      4664 9843 4664 9831 4663 9831
TIME...MOT...LOC 2052Z 241DEG 13KT 4683 9861 4672 9860
          4657 9865

SIMOSKO

The radar

The Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Stutsman

When
May 23, 2:56 PM CST to 3:01 PM CST
Where
Stutsman County, 5.04 mi NNW of (Jms)jamestown Muni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -98.710

Hail, Stutsman

When
May 23, 3:29 PM CST to 3:34 PM CST
Where
Stutsman County, 1.46 mi SSE of (Jms)jamestown Muni
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.910, -98.670

Hail, Stutsman

When
May 23, 4:00 PM CST to 4:05 PM CST
Where
Stutsman County, 0.69 mi N of Spiritwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.940, -98.500

Hail, Stutsman

When
May 23, 4:33 PM CST to 4:38 PM CST
Where
Stutsman County, 2.34 mi NE of Bloom
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.940, -98.580

Hail, Stutsman

When
May 23, 4:40 PM CST to 4:44 PM CST
Where
Stutsman County, 0.84 mi NW of Bloom
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
46.930, -98.630

The large hail stones were lying on the road as the officer drove through the area. No damage was reported.

Thunderstorm Wind, Stutsman

When
May 23, 5:00 PM CST to 5:10 PM CST
Where
Stutsman County, 1.98 mi NW of Spiritwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
46.950, -98.530

The strong winds blew over a horse shed.

Flash Flood, Stutsman

When
May 23, 5:35 PM CST to 10:30 PM CST
Where
Stutsman County, 1.89 mi SW of Jamestown to 9.02 mi S of Spiritwood
Cause
Heavy Rain
Property damage
$400,000
Reported by
Law Enforcement
Coordinates
46.879, -98.726

Heavy rain, estimated up to four inches, occurred just east of Jamestown. Deep water was flowing over roads, with numerous county and township roads flooded and washed out. Fire trucks, returning to Jamestown from a fire, had to find another way around due to the deep water. No damage to structures was reported.

Hail, Kidder

When
May 23, 5:58 PM CST to 6:03 PM CST
Where
Kidder County, 10.37 mi S of Dawson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.720, -99.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519277, 519278, 519279, 519280, 519281, 519282, 519284, 519283.